Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 6, 2018, 8:57 PM MDT for Johnson County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2018, 8:57 PM MDT (02:57 UTC)
- Expired
- Jun 7, 2018, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 183 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2673 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006 WGUS55 KRIW 070257 FFWRIW WYC019-070600- /O.NEW.KRIW.FF.W.0012.180607T0257Z-180607T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Riverton WY 857 PM MDT WED JUN 6 2018 The National Weather Service in Riverton has issued a * Flash Flood Warning for... Central Johnson County in north central Wyoming... * Until midnight MDT. * At 852 PM MDT, radar estimated that around 2 inches of rain had fallen across the Crazy Woman Creek drainage.Thunderstorms had moved out of the area, but high runoff and some flash flooding will likely continue across the area through late evening. The flash flood warning has been extended until midnight tonight. * Some locations that will experience flooding include... Lost Cabin Campground. This includes Interstate 25 between mile markers 277 and 289. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4421 10662 4403 10656 4407 10703 4424 10699 $$ Meunier
1 follow-up statement
760 WGUS75 KRIW 070558 FFSRIW Flash Flood Statement National Weather Service Riverton WY 1158 PM MDT WED JUN 6 2018 WYC019-070607- /O.EXP.KRIW.FF.W.0012.000000T0000Z-180607T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Johnson- 1158 PM MDT WED JUN 6 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL JOHNSON COUNTY WILL EXPIRE AT MIDNIGHT MDT... Flood waters have receded. Flooding is no longer expected to pose a threat. LAT...LON 4421 10662 4403 10656 4407 10703 4424 10699 $$ Meunier
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 1:40 PM MDT, 7 hours 17 minutes earlier.
Area forecast discussion, Jun 6, 1:40 PM MDT, 7 hours 17 minutes before
Area Forecast Discussion National Weather Service Riverton WY 140 PM MDT Wed Jun 6 2018 .SHORT TERM...(This evening through Saturday) Issued at 1250 PM MDT Wed Jun 6 2018 The cold front snuck through areas east of the divide overnight while everyone was sleeping without any fanfair. What this front did was lay down the ground work for potentially strong thunderstorm activity with a potent sfc based moisture field. Sfc dew points are in the mid and upper 50s across much of the area east of the divide. The first shortwave we will experience across the CWA today that was over SLC this morning is already producing lightning along the Teton/Sublette County line. However, dew points are in the upper 20s and 30s west of the divide where capes will be lower. This shortwave should arrive east of the divide between 22Z and 23Z this afternoon where it will bisect the front as it enters the slight risk area over Central Wyoming east of the divide where the juicier dew points are in place. Capes will be as high as 2500 to 3000 across this area where large hail and damaging winds are a strong possibility in some areas. The shortwave to follow that was over Southern utah earlier today will be arriving in Central Wyoming around 03Z this evening. This shortwave has cooler air aloft asct with it. Therefore, the strongest thunderstorm activity for the day will likely occur early this evening, east of the divide. Even areas like Casper that earlier had a broken deck of post frontal stratocu cleared out by 11 am this morning. So this area will likely have the toughest time breaking the cap this afternoon,.so it appears that areas of Central Wyoming west of the Casper Arch and the Big Horn Mtns stand the best chance of seeing any thunderstorms that become potentially severe as the cap is weaker there, yet dew points are fairly high. Wind directional shear is expected given the low level south/southeast winds but the wind speed will be lacking so the tornado threat is fairly minimal. T storms should persist after midnight tonight as this last shortwave tracks across our northeast zones. On Thursday, our northern zones will be under a slight risk as the area of ample mstr/instability/"ring of fire" shifts northeast as does the sfc front with the added element of the dry line moving in from the southwest. Otherwise, hot and dry weather will become established as the upper high over the South central United States begins to build in from the south. For the rest of the week, Friday and Saturday, the weather will trend toward warm to hot and dry with the min RH 10 to 15 percent across the zones across the south half of the CWA. Many areas east of the divide should reach the low 90s by Saturday along with a gradual increase in southwesterly breezes. .LONG TERM...(Saturday night through Wednesday) Issued at 1250 PM MDT Wed Jun 6 2018 Hot and windy to start this period with elevated fire weather threat with very low rh's, very warm temps and very low rh's. Negatively tilted trough clips the nwrn corner on Sunday with risk of some stronger tstms. Cold front swings across on Sunday with strong sw wind ahead of it and w through n behind it. Front will be dry for most of the area except the far north. Monday will be not as warm but still quite dry and windy with continued elevated fire weather threat. Generally dry wly flow Tuesday through Wednesday with mild temps. Some model differences show up by the end on whether another disturbance approaches from the w/nw or maybe even some moisture around the periphery of the over the srn high plains but will keep a generally dry and warm forecast going. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 1250 PM MDT Wed Jun 6 2018 Widely scattered to scattered thunderstorms are expected through this evening, some of which may be quite strong to severe (with large hail potential and 60 mph or greater wind gusts). The strongest storms will be east of the divide. Most of this activity should be east of the area by 06z Thursday. Some MVFR ceilings and patchy fog may develop east of the Divide, especially along and east of Interstate 25 as skies clear early Thursday morning. Thursday will be much drier with only isolated thunderstorms possible across the north. A strong storm is possible in northern Johnson County Thu afternoon. && .FIRE WEATHER... Issued AT 1250 PM MDT Wed Jun 6 2018 A weather system will cross the area today and bring late afternoon and evening showers and thunderstorm, mainly to the northern half of the state. Some storms could become strong to severe with large hail and damaging winds, especially in the Big Horn Basin and Johnson County. Relative humidity will fall under 15 percent in southern Wyoming, but remain above critical levels elsewhere. The minimum relative humidity will be down around 10 to 15 percent Thursday in the southern zones. Mixing and smoke dispersal will range from fair in some of the basins to excellent in southeastern Sweetwater County. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...Skrbac AVIATION...Skrbac FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 6, 1:21 AM MDT, 19 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 121 AM MDT Wed Jun 6 2018 WYZ001>020-022>030-071200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 121 AM MDT Wed Jun 6 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to scattered afternoon and evening thunderstorms. Some storms will likely become severe in northern and eastern areas with large hail and damaging winds the main threat. The main areas of concern will be the Big Horn Basin, Johnson County and northern Fremont County. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday...Isolated to widely scattered thunderstorms over northern areas. A few strong thunderstorms possible mainly over the northern Big Horn Basin and Johnson County. Friday...Isolated afternoon and evening thunderstorms mainly over the north. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts over 45 mph and hail. Thank you. TEAM RIVERTON
In the hours before
Local storm report, Jun 6, 6:54 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
654 PM MDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL TEN SLEEP 44.03N 107.45W
06/06/2018 E1.50 INCH WASHAKIE WY STORM CHASER
&&
AEMSpecial weather statement, Jun 6, 7:01 PM MDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Riverton WY 701 PM MDT WED JUN 6 2018 WYZ003>006-070145- North Big Horn Basin-Southeast Big Horn Basin-Cody Foothills-Southwest Big Horn Basin- 701 PM MDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS... SOUTHWESTERN BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 745 PM MDT... At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Legend Rock State Petroglyph Site, or 20 miles northwest of Thermopolis, moving north at 25 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of north central Hot Springs...southwestern Big Horn and northwestern Washakie Counties, including the following locations... Badlands Overlook. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4387 10833 4385 10857 4425 10865 4427 10823 TIME...MOT...LOC 0101Z 180DEG 22KT 4391 10843 Meunier
Special weather statement, Jun 6, 7:46 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
746 PM MDT WED JUN 6 2018
WYZ002>008-070230-
Owl Creek and Bridger Mountains-North Big Horn Basin-Southeast Big
Horn Basin-Cody Foothills-Southwest Big Horn Basin-Bighorn Mountains
West-Absaroka Mountains-
746 PM MDT WED JUN 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS...
SOUTHERN BIG HORN...NORTHWESTERN WASHAKIE AND SOUTHEASTERN PARK
COUNTIES UNTIL 830 PM MDT...
At 744 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manderson to 15 miles southwest of
Meeteetse. Movement was northeast at 30 mph.
Pea-sized hail, brief heavy rain, dangerous lightning, and winds
around 45 mph will be possible with these storms.
Strong thunderstorms will be near...
Manderson around 750 PM MDT.
Meeteetse around 815 PM MDT.
Shell, Shell Canyon and Shell Falls around 830 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4461 10747 4461 10743 4459 10739 4409 10788
4385 10915 4437 10875 4463 10749
TIME...MOT...LOC 0144Z 223DEG 27KT 4424 10801 4396 10901
CNJLocal storm report, Jun 6, 7:59 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
759 PM MDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FUNNEL CLOUD 1 NE WORLAND 44.01N 107.95W
06/06/2018 WASHAKIE WY TRAINED SPOTTER
OBSERVED THE FUNNEL CLOUD FROM 4 MILES WEST
OF BASIN.
&&
DALSpecial weather statement, Jun 6, 8:17 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Riverton WY 817 PM MDT WED JUN 6 2018 WYZ007-017-070300- Owl Creek and Bridger Mountains-Wind River Basin- 817 PM MDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL 900 PM MDT... At 817 PM MDT, Doppler radar was tracking a strong thunderstorm near Shoshoni, moving northeast at 20 mph. Dime size hail will be possible with this storm. This strong thunderstorm will be near... Shoshoni around 825 PM MDT. Boysen State Park Headquarters around 850 PM MDT. Other locations impacted by this storm include Boysen Dam and Bonneville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Boysen Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4311 10812 4320 10833 4347 10816 4345 10779 TIME...MOT...LOC 0217Z 208DEG 17KT 4323 10818 Meunier
Special weather statement, Jun 6, 8:31 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
831 PM MDT WED JUN 6 2018
WYZ002>007-070315-
Owl Creek and Bridger Mountains-North Big Horn Basin-Southeast Big
Horn Basin-Cody Foothills-Southwest Big Horn Basin-Absaroka
Mountains-
831 PM MDT WED JUN 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS...
SOUTHWESTERN BIG HORN...NORTHWESTERN WASHAKIE AND SOUTHEASTERN PARK
COUNTIES UNTIL 915 PM MDT...
At 830 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from southern Park County through northern Hot
Springs County to southern Big Horn County. Movement was northeast
at 40 mph.
Pea-sized hail, brief heavy rain, gusty wind around 45 mph, and
dangerous lightning will be expected with these storms. The
strongest storms over southern Park County could produce hail up to
the size of pennies.
Strong thunderstorms will be near...
Basin around 840 PM MDT.
Greybull around 850 PM MDT.
Meeteetse around 915 PM MDT.
Other locations impacted by these storms include Badlands Overlook,
Sunshine Reservoir, Grass Creek, Otto, and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4457 10781 4404 10805 4372 10952 4431 10914
4459 10785
TIME...MOT...LOC 0229Z 220DEG 35KT 4432 10816 4383 10938
CNJThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:07 PM MDT | Flash Flood Warning | RIW | Johnson | 3 hr |
| Jun 6, 6:16 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 44 min |
| Jun 6, 6:21 PM MDT | Special Weather Statement | RIW | Washakie | 24 min |
| Jun 6, 6:34 PM MDT | Special Weather Statement | RIW | Johnson | 41 min |
| Jun 6, 6:43 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Washakie | 47 min |
| Jun 6, 6:52 PM MDT | Flash Flood Warning | RIW | Hot Springs | 3 hr |
| Jun 6, 6:52 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 38 min |
| Jun 6, 7:01 PM MDT | Special Weather Statement | RIW | Hot Springs | 44 min |
| Jun 6, 7:14 PM MDT | Flash Flood Warning | RIW | Washakie | 3 hr |
| Jun 6, 7:23 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Johnson | 21 min |
| Jun 6, 7:46 PM MDT | Special Weather Statement | RIW | Big Horn | 44 min |
| Jun 6, 8:17 PM MDT | Special Weather Statement | RIW | Fremont | 43 min |
| Jun 6, 8:31 PM MDT | Special Weather Statement | RIW | Big Horn | 44 min |
| Jun 6, 9:56 PM MDT | Special Weather Statement | RIW | 49 min | |
| Jun 7, 2:20 PM MDT | Special Weather Statement | RIW | 25 min | |
| Jun 7, 2:52 PM MDT | Special Weather Statement | RIW | Big Horn | 23 min |
| Jun 7, 3:15 PM MDT | Special Weather Statement | RIW | Big Horn | 30 min |
| Jun 7, 3:19 PM MDT | Special Weather Statement | RIW | 41 min | |
| Jun 7, 3:45 PM MDT | Special Weather Statement | RIW | Washakie | 45 min |
| Jun 7, 3:46 PM MDT | Special Weather Statement | RIW | Johnson | 29 min |
| Jun 7, 4:05 PM MDT | Special Weather Statement | RIW | Hot Springs | 25 min |
| Jun 7, 4:07 PM MDT | Special Weather Statement | RIW | Big Horn | 23 min |
| Jun 7, 4:13 PM MDT | Special Weather Statement | RIW | Big Horn | 32 min |
| Jun 7, 4:15 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| Jun 7, 4:30 PM MDT | Special Weather Statement | RIW | Hot Springs | 30 min |
| Jun 7, 4:35 PM MDT | Special Weather Statement | RIW | Washakie | 25 min |
| Jun 7, 4:46 PM MDT | Special Weather Statement | RIW | Hot Springs | 29 min |
| Jun 7, 4:59 PM MDT | Special Weather Statement | RIW | Johnson | 31 min |
| Jun 7, 5:01 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jun 7, 5:08 PM MDT | Special Weather Statement | RIW | Hot Springs | 37 min |
| Jun 7, 5:31 PM MDT | Special Weather Statement | RIW | Johnson | 29 min |
| Jun 7, 5:36 PM MDT | Special Weather Statement | RIW | Washakie | 24 min |
| Jun 7, 5:39 PM MDT | Special Weather Statement | RIW | Washakie | 36 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.